Although mixing drugs like Adderall and Klonopin is common, it is extremely dangerous. Adderall is classified as a stimulant, or “upper”, while Klonopin is a benzodiazepine, often referred to as a depressant, or “downer”.
Some people may be under the misconception that if they are feeling “too jittery” from Adderall, that if they take Klonopin, it will lessen those unwanted effects. Conversely, if a person has taken Klonopin, they may feel groggy or sleepy, and take an Adderall to “wake up”.
Unfortunately, that is not how it works, and these assumptions can be fatal.
What Does Adderall Do To The Brain?
Adderall, the brand name for amphetamine, is classified as a controlled substance, specifically, a Schedule IIN controlled substance. Substances in this classification have an increased potential for abuse and can lead to extreme psychological and/or physical dependence.
When a person abuses Adderall, it causes a surge of dopamine and norepinephrine through the brain. These specific neurotransmitters are responsible for feelings of euphoria. This surge is what can cause a person to become addicted to stimulants like Adderall.
Klonopin Effect On The Brain
Klonopin is the brand name of clonazepam, a benzodiazepine classified as a Schedule IV controlled substance. Substances listed in this schedule have a potential for abuse, but not as high as Schedule II/IIN or III.
Depressants like Klonopin are sedatives that can help alleviate anxiety and also work as a muscle relaxer. The effects of Klonopin are the opposite of Adderall. Klonopin raises levels of GABA neurotransmitters in the brain, which are inhibitory neurons, to slow the body and brain.
Dangerous Interactions Of Klonopin And Adderall
Combining Klonopin and Adderall will result in one drug masking the effects of the other. This is problematic if the person wants to feel stronger effects of one drug or the other, and decides to take more. Accidental overdoses occur with polysubstance abuse (abusing more than one drug at a time).
Find treatment for polysubstance abuse today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
The heart struggles when a person mixes Adderall and Klonopin. Stimulants speed up the heart, but benzos slow the hard down. The brain sends the heart mixed messages, and this can cause irregular heartbeats, dysrhythmias, tachycardia, or even heart failure.
After abusing both drugs for a time, it can also be dangerous to simply stop taking these drugs. Stopping cold turkey can result in severe withdrawals that are unbearable, and can cause permanent damage.
When a person is abusing Adderall, they will likely start behaving in a way that is out of character. They also may ask to borrow money, sell personal belongings, withdraw from others, suddenly have a totally new friend group, among other strange behaviors.
Some physical signs of Adderall abuse include:
- excessive energy
- dilated pupils
- no appetite
- dry mouth
- rapid heartbeat
- breathing rate increase
Stopping Adderall can be difficult for someone who has become dependent or addicted to the drug.
Symptoms of Adderall withdrawal begin to emerge two to four days after their last dose, and may include:
- sleep issues
- mood swing
- blurry vision
When a person is suffering from amphetamine withdrawal, they may consider using a benzodiazepine, like Klonopin, in an attempt to manage stimulant withdrawal symptoms.
Abusing Klonopin has a completely different set of observable symptoms to watch out for, which include:
- problems with vision
Withdrawal from benzodiazepines largely depends on how long a person has been taking them. Symptoms of benzo withdrawal start one to two days after the last dose.
Mild to severe withdrawal symptoms are:
- muscle aches
- trouble sleeping
- no appetite
- odd body sensations
- extreme light sensitivity
- blurred vision
- suicidal thoughts
- grand mal seizures
Withdrawal Symptoms From Mixing Adderall And Klonopin
Abusing more than one substance at a time is commonly referred to as polysubstance abuse. The symptoms of withdrawal from combining Adderall and Klonopin can result in any or all of the symptoms listed above.
Additionally, the intensity of the withdrawal symptoms is directly related to the amount of drugs used on a daily basis.
When a person addicted to large amounts of Klonopin and Adderall attempts to get sober, it can lead to extremely high blood pressure and excruciatingly painful discomfort.
Addiction Treatment For Polysubstance Abuse
Finding substance abuse treatment programs that are equipped to handle polysubstance abuse can be complicated. If a person needs medically assisted detox, it is important to find a facility that has medical staff on-site to assist with managing symptoms of withdrawal as they arise.
Struggling with an addiction to both Klonopin and Adderall can be overwhelming and frustrating. Let us take some of that burden off your shoulders.
Reach out to us today, and allow us to help find you the facility that meets the needs of you or your loved one.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- Drug Enforcement Administration - Controlled Substance Schedules
- National Council on Alcoholism and Drug Dependence, Inc. - Fact Sheet Prescription Drug Abuse
- National Institute on Drug Abuse - Benzodiazepines and Opioids